Alert archive / Rhode Island / Areal Flood Advisories in 2012

Areal Flood Advisory 91, NWS Boston/Norton, MA

October 31, 2012Bristol County, Plymouth County, Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this areal flood advisory at Oct 31, 2012, 2:03 AM EDT for Bristol County, Plymouth County, Massachusetts; 5 counties in Rhode Island. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2012, 2:03 AM EDT (06:03 UTC)
Expired
Oct 31, 2012, 4:32 AM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Bristol County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood advisory went out at Oct 30, 7:00 PM EDT, 7 hours 3 minutes earlier.

Area forecast discussion, Oct 30, 7:00 PM EDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
700 PM EDT TUE OCT 30 2012

.SYNOPSIS...
THE REMNANTS OF SANDY WILL SLOWLY LIFT INTO CANADA...BUT WILL
CONTINUE TO RESULT IN SCATTERED SHOWERS AT TIMES THROUGH WED
ACROSS SOUTHERN NEW ENGLAND. A NORTHWEST FLOW OF COLDER AND MOSTLY
DRY WEATHER IS EXPECTED THROUGH THE WEEKEND. ANOTHER STORM COULD
AFFECT NEW ENGLAND SOMETIME LATE MONDAY INTO TUESDAY BUT THIS IS
UNCERTAIN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
7 PM UPDATE...
NUMEROUS SHOWERS AND ISOLATED TSTMS CONTINUE TO LIFT NORTHWARD
ACROSS SNE THIS EVENING. RADAR IS SHOWING GOOD RAINFALL RATES
WHICH HAS PRODUCED SOME MINOR FLOODING. WATCHING AREA OF VERY
HEAVY RAINFALL AND SCT TSTMS APPROACHING THE S COAST AND WE ARE
MONITORING FOR POSSIBLE FLASH FLOOD WARNING.

PREVIOUS DISCUSSION...
NUMEROUS SHOWERS WILL WORK NORTHWARD ACROSS SOUTHERN NEW ENGLAND
EARLY THIS EVENING. THIS IS A RESULT OF MOIST SOUTH TO SOUTHEAST
FLOW AND GOOD MID LEVEL LIFT IN THE WAKE OF SANDY/S REMNANTS.
CAN/T RULE OUT AN ISOLATED THUNDERSTORM OR TWO ACROSS OUR EASTERN
ZONES GIVEN MARGINAL INSTABILITY THIS EVENING...BUT CERTAINLY
NOTHING WIDESPREAD IS EXPECTED.

IT APPEARS THAT THE BULK OF THE SHOWERS WILL BE DURING THE FIRST
PART OF THE NIGHT.  WE PROBABLY WILL SEE ADDITIONAL SHOWERS AFTER
MIDNIGHT...BUT NOT SURE ON THE AREAL COVERAGE.

GIVEN THE CLOUD COVER AND MOIST SOUTHEAST FLOW...EXPECT OVERNIGHT
LOWS TO ONLY FALL INTO THE UPPER 40S AND LOWER 50S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY...
THE REMNANTS OF SANDY WILL SLOWLY LIFT INTO SOUTHEAST CANADA ON
WEDNESDAY. WILL STILL BE IN A SOUTHERLY FLOW OF AIR...AS A FEW
SHORTWAVE DISTURBANCES ROTATE AROUND SANDY/S REMNANTS. THIS SHOULD
RESULT IN A FEW SHOWERS AT TIMES...SO WILL RUN WITH SOME CHANCE
POPS. HOWEVER...DO NOT EXPECT A WASHOUT AS MUCH OF THE DAY WILL
PROBABLY END UP DRY IN A GIVEN LOCATION.

WHILE SKIES WILL GENERALLY BE MOSTLY CLOUDY ON WEDNESDAY...A FEW
PEEKS OF SUNSHINE WILL LIKELY OCCUR.  THIS SHOULD BE ENOUGH FOR HIGH
TEMPERATURES TO RECOVER INTO THE UPPER 50S AND LOWER 60S IN MOST
LOCATIONS.

WEDNESDAY NIGHT...
A LEFT OVER SPOT SHOWER OR TWO WILL BE POSSIBLE...BUT MOST OF THE
NIGHT SHOULD BE DRY AS THE BETTER FORCING/DYNAMICS WILL BE WELL TO
THE NORTHWEST OF OUR REGION.  SOMEWHAT DRIER AIR WILL MOVE IN FROM
THE SOUTHWEST...SO OVERNIGHT LOW TEMPERATURES SHOULD FALL MAINLY IN
THE UPPER 30S AND LOWER 40S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...
*  MOSTLY DRY AND COLDER THROUGH THE WEEKEND
*  A COASTAL STORM COULD AFFECT THE REGION SOMETIME EARLY NEXT WEEK

OVERVIEW...
NORTH ATLANTIC OMEGA BLOCK WILL GRADUALLY BREAK DOWN AS MID LEVEL
VORTEX ASSOCD WITH REMNANTS OF SANDY LIFTS NE INTO CANADA THROUGH
THE WEEKEND.  SERIES OF SHORTWAVES ROTATING THROUGH THE FLOW WILL
AMPLIFY THE TROF OVER NEW ENGLAND BEFORE IT LIFTS OUT BRINGING
COLDER TEMPS THROUGH THE WEEKEND.  NEXT AMPLIFYING MID LEVEL TROF
APPROACHES EARLY NEXT WEEK WITH POTENTIAL FOR A COASTAL STORM PER
GFS/ECMWF...BUT TRACK AND POTENTIAL IMPACT REMAINS UNCERTAIN THIS
FAR OUT.

THURSDAY INTO FRIDAY...
REMNANTS OF SANDY LIFTS NWD THEN NE ACROSS CANADA WITH SNE REMAINING
UNDER THE INFLUENCE OF MID LEVEL TROF AND CYCLONIC FLOW WITH 500 MB
TEMPS -20 TO -22C.  IMPULSES ROTATING AROUND THE TROF COULD TRIGGER
A SHOWER OR 2 AT TIMES BUT TIMING IS UNCERTAIN.  WE HAVE 20-30
PERCENT POPS IN THE GRIDS BUT MOST OF THE TIME WILL BE DRY. LOTS
OF LOW AND MID LEVEL MOISTURE IN PLACE WILL RESULT IN MOCLDY
SKIES. MAX TEMPS MOSTLY IN THE 50S WITH SOME UPPER 40S IN THE
HIGHER TERRAIN.

SATURDAY AND SUNDAY...
MID LEVEL TROF WILL GRADUALLY MOVE EAST OF NEW ENG WITH SHORTWAVE
RIDGING APPROACHING FROM THE WEST BY LATE SUNDAY.  COULD STILL SEE A
BRIEF SHOWER ON SATURDAY WITH COLD POOL ALOFT AND SHORTWAVES
ROTATING AROUND THE TROF...THEN MOSUNNY SKIES EXPECTED SUNDAY AS
HEIGHTS RISE ABRUPTLY.  CHILLY WEEKEND EXPECTED WITH MAXES MID 40S
HIGHER TERRAIN TO LOWER 50S COASTAL PLAIN.

MONDAY INTO TUESDAY...
GFS AND ECMWF INDICATING POSSIBLE COASTAL STORM TRACKING S OF NEW
ENG AS HIGH AMPLITUDE TROF APPROACHES FROM THE WEST.  GEFS MEAN ALSO
SUPPORTS THIS SCENARIO.  DESPITE THE EXTENDED TIME RANGE THERE IS
NOT A GREAT DEAL OF SPREAD BETWEEN THE GFS AND ECMWF...BUT GFS HAS
PRECIP SHIELD MUCH FURTHER N THAN ECMWF AND SUGGESTS SOME WINTRY
PRECIP DISTANT INTERIOR MON NIGHT INTO TUE.  STILL A LOW CONFIDENCE
FORECAST THIS FAR OUT SO WE HAVE JUST LOW CHC POPS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE.
VFR CONDITIONS WILL DETERIORATE TO MVFR THRESHOLDS TONIGHT...MAINLY
IN LOWER CLOUDS. SOME IFR IS ALSO POSSIBLE. CONDITIONS MAY
IMPROVE TO MARGINAL VFR THRESHOLDS BY WEDNESDAY AFTERNOON.
SCATTERED SHOWERS LIKELY TONIGHT INTO WEDNESDAY...WHICH MAY RESULT
IN BRIEFLY LOWER CONDITIONS.

KBOS TAF...MODERATE CONFIDENCE. VFR CONDITIONS LIKELY TO
DETERIORATE TO MVFR LEVELS TONIGHT. LOW PROBABILITY OF A PERIOD OF
IFR CONDITIONS. CONDITIONS THEN MAY IMPROVE TO MARGINAL VFR
CONDITIONS WEDNESDAY AFTERNOON.

KBDL TAF...MODERATE CONFIDENCE.  VFR CONDITIONS LIKELY TO
DETERIORATE TO MVFR LEVELS TONIGHT. LOW PROBABILITY OF A PERIOD OF
IFR CONDITIONS. CONDITIONS THEN MAY IMPROVE TO MARGINAL VFR
CONDITIONS WEDNESDAY AFTERNOON.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THU INTO SAT...MODERATE CONFIDENCE. MOSTLY VFR...BUT AREAS OF MVFR
CIGS WITH BRIEF SHOWERS POSSIBLE AT TIMES.

SUNDAY...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH WEDNESDAY NIGHT.

AS OF LATE AFTERNOON WINDS HAVE DIMINISHED BELOW GALE FORCE...SO
HAVE DOWNGRADED ALL HEADLINES TO SCA. EXPECT WINDS TO CONTINUE TO
DIMINISH AND DROP BELOW SCA THRESHOLDS BY THIS EVENING.  GIVEN
RELATIVELY WEAK PRESSURE GRADIENT...EXPECT WINDS TO REMAIN BELOW SCA
THRESHOLDS THROUGH WEDNESDAY NIGHT.  HOWEVER...WILL NEED TO MAINTAIN
SCA HEADLINES THROUGH WEDNESDAY NIGHT ACROSS THE OUTER-WATERS AND
WESTERN SOUNDS. SEAS WILL CONTINUE DIMINISH...BUT REMAIN ABOVE SCA
THRESHOLDS OVER THE NEXT 24 TO 36 HOURS.

OUTLOOK...THURSDAY THROUGH SATURDAY...

THU INTO SAT...MODERATE CONFIDENCE. MOSTLY VFR...BUT AREAS OF MVFR
CIGS WITH BRIEF SHOWERS POSSIBLE AT TIMES.

SUNDAY...MODERATE CONFIDENCE. VFR.

&&

.TIDES/COASTAL FLOODING...
NO ADDITIONAL COASTAL FLOODING IS EXPECTED ACROSS OUR REGION AS
WINDS HAVE DIMINISHED SIGNIFICANTLY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ231>234-236.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT THURSDAY FOR ANZ235-237-
     250-251-254>256.

&&

SYNOPSIS...KJC/FRANK
NEAR TERM...KJC/FRANK
SHORT TERM...FRANK
LONG TERM...KJC
AVIATION...KJC/FRANK
MARINE...KJC/FRANK
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 30, 2:05 PM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT TUE OCT 30 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-311815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
205 PM EDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-311815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
205 PM EDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:02 PM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk83 min
Oct 30, 8:19 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk41 min
Oct 30, 8:40 PM EDTSpecial Marine WarningBOX35 min

Nearby

Areal Flood Advisories in Rhode Island, 2012Areal Flood Advisories in Massachusetts, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.